Thank you to everyone who participated. Your answers were recorded. Don't forget to give this week's VizD a try.
The answer is c.
The patient drank insecticide, which is primarily composed of organophosphate compounds (i.e. Malathion). These compounds inhibit acetylcholinesterase, the enzyme responsible for the breakdown of acetylcholine. The patient is having a “cholinergic crisis”. Over stimulation of muscarinic and nicotinic receptors leads to his symptoms, commonly remembered by the mnemonics SLUDGE (Salivation, Lacrimation, Urination, Defecation, GI upset, Emesis) or DUMBBELS (Defecation, Urination, Miosis, Bronchospasm, Bronchorrhea, Emesis, Lacrimation, Salivation). The treatment for organophosphate toxicity is atropine and pralidoxime (2-PAM). Atropine is an anti-cholinergic, therefore it competitively inhibits the excess acetylcholine. Pralidoxime works to regenerate acetylcholinesterase, therefore also limiting the amount of acetylcholine.
quizzER is a weekly contest consisting of a question selected from various areas of emergency medicine that are central to the education of medical students and residents in training. For more information please refer to the following link.